We report a 13-year-old male patient with Charcot-Marie-Tooth disease (CMT) type 2 who developed severe neuropathy because of vincristine (VCR) for his acute lymphoblastic leukemia. A clumsy gait, muscle weakness in his fingers, and inverted champagne bottlelike muscle in the lower limbs were noticed after remission induction treatment for acute lymphoblastic leukemia, which included VCR at a total dose of 8 mg/m2. An electrophysiologic study showed an almost normal median motor nerve conduction velocity (approximately 50 m/s), markedly reduced M-wave amplitude and sensory disturbance. He was diagnosed as CMT type 2 based on his symptoms and electrophysiologic findings. His symptoms gradually worsened, and even after VCR was discontinued, he could not walk alone for 7 months. VCR has previously been considered to be relatively safe in CMT type 2, however, some patients with CMT type 2 might show severe neurologic toxicities, as seen in patients with CMT type 1.
*Department of Pediatrics, Kagoshima City Hospital
‡Department of Pediatrics, Kagoshima University Graduate School of Medical and Dental Sciences, Kagoshima
†Faculty of Medicine, Department of Pediatrics, University of Yamagata, Yamagata, Japan
Reprints: Takuro Nishikawa, MD, Department of Pediatrics, Graduate School of Medical and Dental Sciences, Kagoshima University, 8-35-1 Sakuragaoka, Kagoshima City, 890-8520 Japan (e-mail: firstname.lastname@example.org).
Received for publication July 24, 2007; accepted December 21, 2007